Alert archive / Arizona / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 21, NWS Flagstaff, AZ

July 28, 2023Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 28, 2023, 11:30 AM MST for Yavapai County, Arizona. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2023, 11:30 AM MST (18:30 UTC)
Expired
Jul 28, 2023, 12:00 PM MST
In force
30 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 106 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 11:33 AM MSTHAIL 15 Ene Prescott Courthou, AZQuarter sized hail reported in Yavapai Hills area.
Jul 28, 11:50 AM MSTHAIL 0.884 E Prescott Courthouse, AZNickel-size hail reported near the Prescott Gateway Mall.
Jul 28, 12:09 PM MSTHAIL 14 E Prescott Courthouse, AZHail around an inch reported near Costco.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
2132 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

493 
WUUS55 KFGZ 281830
SVRFGZ
AZC025-281900-
/O.NEW.KFGZ.SV.W.0021.230728T1830Z-230728T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
1130 AM MST Fri Jul 28 2023

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Yavapai County in west central Arizona...

* Until noon MST.

* At 1130 AM MST, a severe thunderstorm was located near Prescott
  Valley, moving north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Chino Valley, Prescott Valley, Prescott, Yavapai County
  Fairgrounds, Downtown Prescott, Prescott Airport, Prescott Gateway
  Mall, Prescott Valley Event Center, and Lynx Lake Dam.

This includes the following highways...
 State Route 89 between mile markers 311 and 326.
 State Route 89A between mile markers 318 and 330.
 State Route 69 between mile markers 285 and 296.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3451 11232 3453 11248 3474 11248 3469 11220
TIME...MOT...LOC 1830Z 190DEG 7KT 3459 11238 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kobold

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 9:04 AM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 28, 9:04 AM MST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
904 AM MST Fri Jul 28 2023

.SYNOPSIS...The monsoon looks to ramp up over the coming days with
increasing chances for afternoon and evening showers and
thunderstorms. Hot conditions will continue across the region
through the first half of the weekend before finally starting to
cool down as monsoon activity increases.

&&

.UPDATE...As expected, with a favorable pattern in place, a large
thunderstorm complex developed over northwest Mexico. The result
is an ongoing surge of moisture into southern Arizona from the
Gulf of California. Yuma currently was carrying a 72 degree dew
point with southeast winds at 20 mph gusting to 30 mph during the
morning hours. Some of this moisture is sure to make it into
portions of southern Yavapai County by late this afternoon. The
flow today is more favorable for storms that develop over the
eastern Mogollon Rim and White Mountains to move west to
southwestward into the lower elevations. Gusty outflow from this
activity could collide with the Yavapai County moisture for a
better chance of severe thunderstorms and flash flooding late this
afternoon and into the evening. There is always a bit of
experiential guess work with these patterns but that is how we
see it this morning.

&&

.PREV DISCUSSION /252 AM MST/...Not much going on tonight in terms
of the weather across northern Arizona, besides for some light and
variable winds, near average temperatures, and some mid-level
clouds with more coverage towards the south. An impressive
mesoscale convective system (MCS) is currently impacting southern
portions of the Mexican state, Sonora, as another, much weaker
system continues to decay along the Arizona and Mexico border.

Another day of isolated to scattered shower and thunderstorm
activity is expected for this afternoon and evening with greatest
chances (40-50%) along and south of the Mogollon Rim and into the
White Mountains (60-70%). Hi-res guidance has storms beginning to
develop along the higher terrain by noon, increasing in coverage
thereafter. Leftover showers and storms persist through this
evening, with activity ending by 11 pm MST. Temperatures remain
hot across the region, peaking by noon just before clouds and
thunderstorms increase in coverage.

As we head into the weekend, the center of the high pressure
system (currently over the AZ/NM border) begins to shift eastward,
enhancing southerly flow into Arizona. This transition will allow
for an increase in moisture advection as dew points and PWATs
begin an upward trend across Arizona. As a result, POPs and shower
and thunderstorm coverage have increased for Saturday, with
widespread coverage forecast by Sunday. Temperatures look to
remain roughly 5-10 degrees above average for Saturday afternoon,
before beginning a cooling trend from Sunday onward.

Both the GEFS and the ECMWF Ens are in agreement with the high
shifting further to the east over Texas and Oklahoma for the first
half of next week. Scattered to widespread thunderstorm activity
is forecast for Monday and Tuesday with chances decreasing some on
Wednesday as PWATs begin a decreasing trend. As we wrap up next
week, ensemble guidance suggests a downturn in monsoonal activity
with a return of warmer temperatures. Confidence remains more low
to moderate at this time in regards to drier conditions for the
end of next week. The high does look to shift back westward and
position itself more directly over the Southwest, however,
depending on how much it does rain in the beginning of the week
and with no indications of any strong winds to scour out the
surface moisture, chances for precipitation are still on the
table.

&&

.AVIATION...For the 18Z TAF Package...Mainly VFR conditions expected
over the next 24 hours. Look for scattered showers and thunderstorms
through 03Z, mainly along/south of a KPGA-KINW-KRQE line with
isolated activity further north. Be on the lookout for wind gusts of
35 to 45 knots in the vicinity of storms. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Today and Saturday...Scattered showers and
thunderstorms expected across northern Arizona each afternoon with
the best chances along and south of the Mogollon Rim through the
White Mountains. The primary threats will be lightning, erratic
outflow winds of 30 to 40 mph, and rainfall rates of 0.50-1.00" per
hour in any storms. Activity will gradually subside each evening.

Sunday through Tuesday...Scattered to widespread shower and
thunderstorm activity is expected each afternoon. Outside of any
outflow winds, expect west-southwest winds 10 to 20 mph each
afternoon. Daytime temperatures cooling through the period.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM MST Sunday for AZZ006.

&&

PUBLIC...McCollum/LaGuardia
AVIATION...McCollum/Meola
FIRE WEATHER...McCollum/Meola

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 10:50 AM MSTSevere Thunderstorm WarningFGZYavapai25 min
Jul 28, 12:24 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai36 min
Jul 28, 1:45 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 28, 2:47 PM MSTSevere Thunderstorm WarningFGZYavapai28 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.